Discussions that mention seroquel

Alzheimer's Disease & Dementia board


We had similar problems with Dad before he moved to Assisted Living but not to the extent that we could not convince him to take a shower occassionally. He still brushed his teeth, combed his hair, and shaved but the process of picking out clothes, showering, and then trying to figure out what to put back on was too much for him.

What I did was tell him when he got up that we were going somewhere, pick out the clean clothes he was to put on, and even transfer his personal effects from one pair of pants to the other. Then I would suggest that it would be nice if he showered since he had clean clothes to put on. He would always say he didn't need to shower (wish I knew how many times he told me to smell his arm pits) but when he saw the clean clothes laid out and everything he needed in the bathroom, even the water running, he would sometimes go shower himself.... other times we just had to forget it if he becamse aggitated and combative. Once he had his clothes on for the day we had to give up on the idea of a shower totally.

Once Mom and Dad moved to Assisted living they changed his medication. The doctor there said if he was combative with the people he loved that it was the same as schizophrenia induced by the vascular dementia and put him on Seroquel in addition to the Ativan he was already on. He has not been combative since and takes his shower with prompting.

You Dad truly does NOT remember what he said to you when he was angry. He reacted to an immediate situation that confused him and then it is gone from his mind. It is only your mind that it remains in. He is doing the best he can.

I would suggest that you talk with his doctor (hopefully one that is familary with Alz and elder care) about his combative behavior. There are many medications that will help..... you just have to find the right one. I was not a great fan of medicating until I saw the difference it made in my dad. I like my new Dad so much better than the one before Seroquel. He sleeps an hour or two longer at night but that is the only side effect we have seen so far.

I wish you luck in finding resolution to your problem. I am sure others here will also have suggestions you might try. There is a great group here and have been amazing when I needed suggestions. Know I will keep you in my thoughts and prayers.

Love, Deb